Kansas, 2015

Damaging Wind in Kansas, May 29, 2015

May 29, 2015 · NWS GLD · 1 event in 1 county or zone

During the afternoon scattered thunderstorms moved across the area from the northwest. A peak wind gust of 62 MPH was recorded with one of these storms as it approached Colby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon scattered thunderstorms moved across the area from the northwest. A peak wind gust of 62 MPH was recorded with one of these storms as it approached Colby. Despite the recent rainfall, there was still enough dry, loose dirt for the storms to blow into the air. Visibilities fell to a mile or so due to the blowing dust in different locations across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 2:40 PM CST, 47 minutes earlier.

Area forecast discussion, May 29, 2:40 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT FRI MAY 29 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1240 PM MDT FRI MAY 29 2015

RAP ANALYSIS INDICATED A SHORTWAVE TROUGH POSITIONED ACROSS THE
NORTH CENTRAL HIGH PLAINS REGION...WHICH WAS MOVING INTO THE CENTRAL
HIGH PLAINS.  AN ASSOCIATED COLD FRONT WITH THIS UPPER LEVEL SYSTEM
WAS DRAPED ACROSS THE NORTH CENTRAL PLAINS.  VISIBLE SATELLITE
IMAGERY INDICATED A POPULATED CUMULUS FIELD STARTING AT HIGHWAY 83
AND INCREASED IN DENSITY TO THE WEST.  RADAR INDICATED SHOWERS
BEGINNING TO FORM OVER YUMA COUNTY.

HIRES NMM...ARW...AND RAP ANALYSIS HAVE STORMS DEVELOPING CLOSER TO
21Z...AND BECOMING MORE WIDESPREAD TOWARDS 00Z TONIGHT. LAPSE RATES
ALOFT TRANSLATE TO BETWEEN 400 AND 600 J/KG IN THE PROFILE...WITH
CAPE VALUES DECREASING AFTER SUNSET.  WITH 0-6 SHEAR VALUES ON THE
FRINGE OF 40 KTS...SOME SEVERE STORMS CANNOT BE RULED OUT ACROSS THE
AREA...ALTHOUGH A MAJORITY OF STORMS SHOULD REMAIN SUB SEVERE.

SHOWERS AND ISOLATED THUNDERSTORMS WILL TAPER OFF INTO THE LATE
EVENING HOURS TONIGHT WITH INCREASING CLOUDINESS.  KEPT LOW
TEMPERATURES SLIGHTLY WARMER THAN MOS OUTPUT DUE TO BLANKETING
OVERCAST CLOUD COVER. AN UPPER LEVEL RIDGE WILL BUILD INTO THE
REGION FROM THE WEST...WHICH WILL KEEP CONDITIONS DRY SATURDAY WITH
DECREASING CLOUDS AFTER MID MORNING. HIGH TEMPERATURES WILL BE
SLIGHTLY COOLER DUE TO COLD AIR ADVECTION AT THE SURFACE IN THE
UPPER 60S TO LOWER 70S...WHICH IS ABOUT 10 DEGREES BELOW NORMAL

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 232 PM MDT FRI MAY 29 2015

FORECAST PROBLEMS AT THE BEGINNING OF THE PERIOD ARE CHANCES OF
PRECIPITATION AND HOW MUCH IT WARMS UP SUNDAY AND MONDAY. SATELLITE
SHOWING AN AMPLIFIED AND COMPLICATED FLOW FROM THE CENTRAL PACIFIC
INTO EASTERN NORTH AMERICA.

MODELS INITIALIZED REASONABLE WELL ON THE JET AND MID LEVELS WITH
SO SERIOUS PROBLEMS. MODELS DO NOT START OUT STRONG ENOUGH WITH
THE SURFACE RIDGING BEHIND THE CURRENT FRONT. THE NAM WAS DOING
THE BEST. MODELS TENDED TO START OUT TOO WARM. OVERALL THE
GFS...ECMWF AND CANADIAN WERE DOING A LITTLE BETTER.

SATURDAY NIGHT...SURFACE RIDGE STARTS OUT OVER THE AREA EARLY IN THE
NIGHT. AT THE SAME WEAK SHORTWAVE RIDGING AND RISING HEIGHTS WILL
OCCUR THROUGH THE FIRST HALF OF THE NIGHT. A WEAK SHORTWAVE TROUGH
DOES MOVE THROUGH LATE IN THE NIGHT. MODELS DO HAVE SOME ELEVATED
CAPE BUT INHIBITION LOOKS STRONG ENOUGH TO KEEP ANY STORMS FROM
DEVELOPING. ALSO VERY DEEP DRY LAYER WITH ONLY THE VERY LOW LEVELS
HAVING ANY MOISTURE. SO WILL KEEP THIS PERIOD DRY.

RETURN FLOW BECOMES THE STRONGEST OVER THE FAR WESTERN PORTION.
MODELS HINTING AT...MAINLY THE NAM...ABOUT SOME STRATUS DEVELOPING.
THIS MAY BE A BIT FAST. CONSIDERING THIS AND THE SHORTWAVE TROUGH
SPREADING IN CLOUDS...WILL INCREASE CLOUDS LATE IN THE NIGHT. THE
FAR EAST WILL HAVE THE COOLEST TEMPERATURES DUE TO THE BEST COOLING
CONDITIONS THERE.

SUNDAY/SUNDAY NIGHT...A WEAK SHORTWAVE TROUGH WILL PUSH A SURFACE
TROUGH INTO THE FAR WESTERN PORTION OF THE AREA LATE IN THE DAY.
THAT BOUNDARY LOOKS TO RETREAT TO THE WEST DURING THE EVENING WITH
ANOTHER SURFACE TROUGH MOVING INTO THE WEST HALF OF THE AREA DURING
THE OVERNIGHT HOURS...PROBABLY DUE TO ANOTHER WEAK SHORTWAVE TROUGH
MOVING THROUGH. RIDGE ALOFT STARTS BUILDING IN WITH SOME MINOR
HEIGHT RISES.

THERE LOOKS TO BE SOME WEAK CONVERGENCE WITH DEWPOINTS TO THE
EAST OF IT IN THE 50S...ALTHOUGH THE MODELS DO DISAGREE WITH HOW
MUCH. MODEL SOUNDINGS SHOW LITTLE TO NO MOISTURE ALOFT. DURING THE
NIGHT MODELS DO HAVE SOME ELEVATED INSTABILITY MOVING ACROSS WITH
A DECENT AMOUNT OF CINH...WITH THE WEAKEST CAP LATER IN THE
NIGHT...MAINLY IN THE NORTHEAST. DURING THE DAY WILL KEEP THE IT
DRY NEAR THE SURFACE TROUGH BUT WILL HAVE HIGH SILENT POPS. WILL
KEEP HIGH SILENT/DRY POPS DURING THE NIGHT. LOOKING LIKE IT WILL
BE DRY BUT WOULD NOT BE SURPRISED TO SEE AN ISOLATED
THUNDERSTORM.

PRESSURE GRADIENT AND FALLS WOULD SUPPORT BREEZY OR NEAR BREEZY
CONDITIONS TO THE EAST OF THE COLORADO BORDER. WIND DIRECTION DOES
NOT BECOME DOWNSLOPE EXCEPT MAYBE FOR THE FAR WEST. NEWER GUIDANCE
SUPPORTS A LITTLE WARMER FORECAST THAN PREVIOUS PACKAGE AND WILL USE
THE BETTER PERFORMING GUIDANCE IN MAKING THOSE ADJUSTMENTS. FOR THE
NIGHT...DOES LOOK LIKE A BETTER CHANCE FOR STRATUS AND MAYBE SOME
FOG. LOW TEMPERATURES WILL BE WARMER DUE TO PERSISTENT SOUTHERLY
WINDS...HIGHER DEWPOINTS AND STRATUS.

MONDAY...LEE TROUGH PULLS BACK TO THE WEST OF THE AREA DURING THE
DAY WITH SOUTH TO SOUTHEAST WINDS OVER THE ENTIRE AREA. RIDGE
CONTINUES TO BUILD IN AND IS RATHER STRONG...ESPECIALLY AT 500 MB.
THE RIDGE MOVES SLIGHTLY EAST DURING THE DAY WHICH MAY ALLOW A WEAK
SHORTWAVE TROUGH TO APPROACH THE WESTERN PORTION OF THE AREA IN THE
AFTERNOON.

MODELS SHOW LITTLE TO NO CAP WITH AN ADEQUATE AMOUNT OF LOW LEVEL
MOISTURE. ALOFT THE TEMPERATURES ARE GETTING RATHER WARM BUT
BREAKABLE. SHORTWAVE TROUGH IS NEAR THE WESTERN END OF THE AREA WITH
THE SURFACE TROUGH TO THE WEST. STORM MOTIONS ARE RATHER SLOW. AT
THIS TIME WILL INTRODUCE A SLIGHT CHANCE TO THE FAR WEST.

NO DOWNSLOPE COMPONENT TO THE WINDS WHICH WILL HINDER THE WARMUP A
LITTLE. ALL THINGS CONSIDERED...TEMPERATURES WILL BE WARMER THAN THE
PREVIOUS DAY AND GUIDANCE HAS GOTTEN WARMER. CONSIDERING THAT PLUS
RECENT RAINS...WILL NOT GO AS WARM AS THE WARMEST GUIDANCE.

MONDAY NIGHT THROUGH FRIDAY...DURING THIS PERIOD MID/UPPER LEVEL
TROUGH DEVELOPS OVER THE WESTERN PORTION OF THE COUNTRY AND
GRADUALLY DEEPENS/AMPLIFIES AT THE END OF THE PERIOD. MODELS SHOWING
NUMEROUS SHORTWAVES MOVING THROUGH THE FLOW ACROSS OUR REGION. AT
THE SURFACE...MODELS ARE ALSO SIMILAR WITH A PERSISTENT LEE
TROUGH/DRYLINE/SOME BOUNDARY NEAR OR OVER THE WESTERN PORTION OF OUR
AREA WITH SOUTH TO SOUTHEAST WINDS BRINGING IN LOW LEVEL MOISTURE.

THIS MATCHED WELL WITH WHAT THE CRH_INIT GAVE ME AND DID NOT CHANGE.
OVERALL DID NOT CHANGE ANYTHING WITH INIT PRODUCING REASONABLE
OUTPUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1134 AM MDT FRI MAY 29 2015

AN APPROACHING COLD FRONT WILL BRING INCREASED CLOUDINESS AND
VICINITY SHOWERS AND THUNDERSTORMS FOR BOTH KMCK AND KGLD FOR THE
EARLY PORTION OF THE TAF PERIOD. VISIBILITY CONDITIONS FOR BOTH
TERMINALS WILL REMAIN VFR...HOWEVER MVFR CEILINGS WILL BE PRESENT
OVERNIGHT. LOW CEILINGS WILL IMPROVE BY MID MORNING WITH CLOUD
DECK BREAKING AT BOTH SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MK
LONG TERM...BULLER
AVIATION...MK
Hazardous weather outlook, May 29, 10:24 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT FRI MAY 29 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1024 AM MDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

GENERAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
WITH A SEVERE THUNDERSTORM OR TWO POSSIBLE THIS
AFTERNOON...GENERALLY ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL
AND GUSTY WINDS WOULD BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 29, 1:48 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT FRI MAY 29 2015

COZ090-292015-
YUMA COUNTY CO-
148 PM MDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
215 PM MDT...

AT 147 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF YUMA...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ECKLEY AND HEARTSTRONG.

LAT...LON 4002 10276 4017 10262 4003 10233 3985 10250
TIME...MOT...LOC 1947Z 306DEG 21KT 4006 10261

MK
Special weather statement, May 29, 1:50 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT FRI MAY 29 2015

KSZ001-013-292015-
CHEYENNE KS-SHERMAN KS-
150 PM MDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SHERMAN AND
SOUTHWESTERN CHEYENNE COUNTIES UNTIL 215 PM MDT/315 PM CDT/...

AT 150 PM MDT /250 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF ST. FRANCIS...MOVING SOUTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS.

LAT...LON 3964 10199 3979 10186 3962 10150 3947 10172
TIME...MOT...LOC 1950Z 308DEG 23KT 3967 10185

MK
Special weather statement, May 29, 2:24 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT FRI MAY 29 2015

COZ090-292100-
YUMA COUNTY CO-
224 PM MDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
300 PM MDT...

AT 223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF WRAY...MOVING SOUTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEECHER ISLAND AND VERNON.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 218 AND 233.

LAT...LON 3988 10205 3974 10205 3963 10215 3990 10248
      4000 10239
TIME...MOT...LOC 2023Z 303DEG 21KT 3990 10235

HUSTED
Special weather statement, May 29, 2:43 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT FRI MAY 29 2015

KSZ013-014-292115-
THOMAS KS-SHERMAN KS-
243 PM MDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN AND
NORTHWESTERN THOMAS COUNTIES UNTIL 315 PM MDT/415 PM CDT/...

AT 242 PM MDT /342 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES NORTH OF BREWSTER...MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BREWSTER AND LEVANT.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 38 AND 50.

LAT...LON 3952 10098 3926 10120 3946 10157 3957 10150
      3957 10122
TIME...MOT...LOC 2042Z 295DEG 28KT 3952 10144

HUSTED

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
May 29, 3:27 PM CST
Where
Thomas County, 0.06 mi W of Colby Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.051

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572213.